Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX

March 3, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 3, 2001, 5:01 PM CST for Upton County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 5:01 PM CST (23:01 UTC)
Expired
Mar 3, 2001, 5:45 PM CST
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 032304
SVRMAF
TXC461-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CST SAT MAR 3 2001

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UPTON COUNTY IN TEXAS

* UNTIL 545 PM CST

* AT 459 PM CST...RADAR DETECTED A SEVERE THUNDERSTORM...MOVING EAST 
  AT 30 MPH.  

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  HIGHWAY 349...10 MILES NORTH OF RANKIN AND FM 1555.
   
HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNI NG...AND VERY HEAVY RAIN.

LAT...LON 3151 10215 3127 10214 3125 10179 3158 10180

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:35 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 3, 2:35 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST SAT MAR 3 2001

SECONDARY UPPER LEVEL TROUGH NOW MOVING THROUGH CENTRAL NEW MEXICO
AT THE MOMENT PER SATELLITE. MODELS DIGGING THIS TROUGH INTO WEST
TEXAS THIS EVENING LOOKS REASONABLE GIVEN 70 TO 90 KNOT JET AT 250
MILLIBARS ON ITS BACK SIDE ACROSS THE WEST COAST PER 12Z SAT UPPER
AIR. INCREASING MID LEVEL LAPSE RATES AND CAPE HAVE GENERATED WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO AND
THIS SHOULD CONTINUE TO DEVELOP EAST-SOUTHEASTWARD LATE THIS
AFTERNOON AND THIS EVENING AS UPPER TROUGH APPROACHES WITH
INCREASING LAPSE RATES. WILL GO WITH CHANCE POPS ACROSS THE PERMIAN
BASIN NORTH OF PECOS RIVER AND SOUTHEAST NEW MEXICO WITH FEATURE AND
SLIGHT CHANCE FURTHER SOUTH ACROSS STOCKTON PLATEAU. WILL DECIDE AT
LAST MINUTE WHETHER TO MENTION ANY ISOLATED POP ACROSS MOUNTAINS AND
BIG BEND.

AFTER TONIGHT SHOULD BE A QUIET ONE THROUGH THE MIDDLE OF NEXT WEEK
AS UPPER LEVEL RIDGE DEVELOPS ACROSS THE SOUTHERN PLAINS BETWEEN
MONSTER LOW ACROSS THE EASTERN HALF OF THE U.S. AND NEXT IN SERIES
OF PACIFIC LOWS. NEXT CHANCE OF PRECIPITATION APPEARS TO BE
WEDNESDAY AS AFOREMENTIONED PACIFIC LOW TRANSLATES EASTWARD ACROSS
THE CENTRAL/SOUTHERN ROCKIES. APPEARS MUCH OF ENERGY AND BACKING MID
LEVEL FLOW WILL OCCUR NORTH OF REGION...WILL KEEP SLIGHT CHANCE OF
PRECIPITATION IN FOR WEDNESDAY AHEAD OF DRY LINE. SYSTEM SHOULD MOVE
EAST THURSDAY BEFORE NEXT PACIFIC LOW MAY EFFECT REGION TOWARD THE
WEEKEND.

MAF  38/64/35/67  3000
LSA  34/62/32/64  4000
E41  36/63/34/66  3000
6R6  41/68/40/68  2000
MRF  29/63/28/65  1000
CNM  36/65/34/69  2000

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, Mar 3, 3:10 PM CST, 1 hour 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST SAT MAR 3 2001

.SYNOPSIS...
A UPPER LEVEL TROUGH OF LOW PRESSURE WILL PASS ACROSS SOUTHEAST NEW
MEXICO/WEST TEXAS THIS EVENING.  THIS FEATURE COMBINED WITH LOW LEVEL
MOISTURE AND AFTERNOON HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

.THREATS...
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND
EVENING.  THE BEST POSSIBILITY WILL REMAIN GENERALLY NORTH AND EAST
OF THE PECOS RIVER.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER BRIEF HEAVY RAIN...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS LIGHTNING ARE POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:36 PM CSTSevere Thunderstorm WarningMAFCrane, Upton24 min
Mar 3, 4:57 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector48 min
Mar 3, 5:26 PM CSTSevere Thunderstorm WarningMAFMartin, Midland49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.